Tennessee, 2003Flash Flood and Damaging Winds in Tennessee, July 14 to 16, 2003
July 14 to 16, 2003 · NWS OHX · 5 events in 3 counties and zones
4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 3:00 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT MON JUL 14 2003
A FEW SHOWERS IN SOUTH MIDDLE TENNESSEE AND THE SOUTHERN CUMBERLAND
PLATEAU AT THIS TIME IS ENOUGH TO KEEP UP A SLIGHT RAIN CHANCE
GOING THIS EVENING. OTHERWISE...SKIES WILL BECOME MOSTLY CLEAR
TONIGHT.
A SHORTWAVE MOVING SOUTHEAST APPROACHES MIDDLE TENNESSEE TUESDAY
NIGHT. AHEAD OF IT...ETA MODEL FAMILY SIGNIFICANTLY DESTABILIZES THE
MIDDLE TENNESSEE ATMOSPHERE TUESDAY AFTERNOON...ENOUGH FOR A
SCATTERED RAIN CHANCE. COULD BE AN MCS MOVING IN LAST TUESDAY NIGHT.
SURFACE HIGH PRESSURE MOVES INTO THE GREAT LAKES ON WEDNESDAY. IT
LOOKS PROBABLE THAT A FRONTAL BOUNDARY MOVES IN ON WEDNESDAY...AND
THIS FRONT MAY PULL UP STATIONARY (LIKE IT/S PREDECESSOR). THUS...
MORE CLOUDS ARE IN THE FORECAST. NGM MODEL LOOKS TOO DRY...WITH FWC
POP VALUES CONSIDERED LOW TUESDAY AFTERNOON THROUGH WEDNESDAY.
THEREAFTER TEMPERATURES LOOK TO WARM INTO THE LOWER TO MID 90S
OUTSIDE OF THE PLATEAU...BY THE WEEKEND. THE NEXT BEST CHANCE OF
PRECIPITATION COMES WITH ANOTHER FRONT...THAT MAY PUSH IN EARLY NEXT
WEEK.
BNA 070/090 072/089 070 -33
CSV 064/084 066/084 065 -33
.BNA....NONE.
04
Hazardous weather outlook, Jul 14, 4:30 AM CST, 15 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-151030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY.
07
Flash Flood, Van Buren
- When
- July 14, 7:50 PM CST to 10:00 PM CST
- Where
- Van Buren County, 3 mi W of Spencer
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
Sheriff's office reported water covering Highway 30 at Laurel Creek.
Thunderstorm Wind, Sumner
- When
- July 16, 1:20 AM CST
- Where
- Sumner County, Portland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.583, -86.517
Newspaper story about strong thunderstorm winds causing extensive roof damage to the old Sunbeam building where Collins Construction is now located. Four homes had minor damage.
Thunderstorm Wind, Sumner
- When
- July 16, 1:30 AM CST
- Where
- Sumner County, Gallatin
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.400, -86.450
Trees uprooted and sheds were overturned.
Thunderstorm Wind, Sumner
- When
- July 16, 2:03 AM CST
- Where
- Sumner County, Castalian Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.400, -86.317
Newspaper story about a front porch blown off a home located at Littleton Branch Rd. The porch landed in a nearby pond.
Thunderstorm Wind, Trousdale
- When
- July 16, 2:15 AM CST
- Where
- Trousdale County, 8 mi SW of Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.317, -86.267
Large tree limbs were covering a portion of U.S. Highway 231 south.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 18, 20032 deaths · 19 events
- Tornadoes in Minnesota, July 14, 2003$2.7 million · F2 · 9 events
- Lightning Strike in Florida, July 14, 20031 death · 1 injured · 1 event
- Hurricane in Texas, July 14 to 16, 20032 injured · $11 million · 6 events
- Heat in California, July 14, 20031 death · 1 event
- Lightning Strikes in Florida, July 14, 2003$280,000 · 2 events
- Tornadoes and Hail in North Dakota, July 14, 2003F1 · 10 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 15 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 14 events
- Hail and Damaging Winds in North Dakota, July 14, 20031 in hail · 11 events
- Flash Flood and Hail in West Virginia, July 14, 2003$4,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 14, 20032.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369935, 5369938, 5369936, 5369939, 5369937.